Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 111, NWS Shreveport, LA

April 22, 1997Upshur County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 22, 1997, 12:31 AM CDT for Upshur County, Texas. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 1997, 12:31 AM CDT (05:31 UTC)
Expired
Apr 22, 1997, 1:30 AM CDT
In force
59 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Upshur County, TX

The radar

The Shreveport radar (KSHV), 108 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 12:35 AM CDTHail 1.75Big Sandy, TX
Apr 22, 12:40 AM CDTHail 1.75Big Sandy, TX
Apr 22, 12:50 AM CDTHail 1Gladewater, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 5.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 220533 RRA
SVRSHV
TXC459-220630-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1231 AM CDT TUE APR 22 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  130 AM CDT
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...UPSHUR COUNTY
 
CURRENT DOPPLER RADAR IN SHREVEPORT DETECTED A SEVERE THUNDERSTORM JUST
WEST OF BIG SANDY. THIS STORM WAS MOVING TO THE EAST NEAR 15 MPH AND
WILL LIKELY CONTAIN HAIL TO NEAR 2.00 INCHES IN DIAMETER. GOLFBALL SIZE
HAIL WAS REPORTED WITH THIS STORM EARLIER 5 MILES NORTH OF HAWKINS
IN WOOD COUNTY.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
13/04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 8:59 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 21, 8:59 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
855 PM CDT MON APR 21 1997

STATIONARY FRONT ACROSS NORTHEAST TX INTO SOUTHERN AR THIS EVENING WITH
SHOWERS AND STORMS TRYING TO DEVELOP ALONG AND NEAR IT. SO ONLY
CHANGES NEEDED ARE TO POSSIBLY RAISE TEMPS SLIGHTLY OVER NORTH LA
AND MAKE A FEW COMESTIC CHANGES.

IV

In the hours before

Local storm report, Apr 21, 10:25 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1025 PM CDT MON APR 21 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0912 PM    8 S AVERY                 TX   1.25 INCH HAIL
04/21/97   RED RIVER                      HAIL COMPLETELY COVERED THE
                                          GROUND.

0914 PM    3 S AVERY                 TX   1 INCH HAIL
04/21/97   RED RIVER

0935 PM    3 N NEW BOSTON            TX   1.75 INCH HAIL
04/21/97   BOWIE

1000 PM    BASSETT                   TX   1.25 INCH HAIL
04/21/97   BOWIE
.
1020 PM    SIMMS                     TX   1.25 INCH HAIL
04/21/97   BOWIE

13
Local storm report, Apr 21, 10:28 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1025 PM CDT MON APR 21 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0912 PM    8 S AVERY                 TX   1.25 INCH HAIL
04/21/97   RED RIVER                      HAIL COMPLETELY COVERED THE
                                          GROUND.

0914 PM    3 S AVERY                 TX   1 INCH HAIL
04/21/97   RED RIVER

0935 PM    3 N NEW BOSTON            TX   1.75 INCH HAIL
04/21/97   BOWIE

1000 PM    BASSETT                   TX   1.25 INCH HAIL
04/21/97   BOWIE
.
1020 PM    SIMMS                     TX   1.25 INCH HAIL
04/21/97   BOWIE

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 9:08 PM CDTSevere Thunderstorm WarningSHVBowie, Red River67 min
Apr 21, 10:14 PM CDTSevere Thunderstorm WarningSHVBowie61 min
Apr 21, 11:40 PM CDTSevere Thunderstorm WarningSHVMarion65 min
Apr 21, 11:59 PM CDTSevere Thunderstorm WarningSHVWood61 min
Apr 22, 12:24 AM CDTTornado WarningSHVWood36 min
Apr 22, 12:56 AM CDTSevere Thunderstorm WarningSHVHarrison64 min
Apr 22, 1:00 AM CDTSevere Thunderstorm WarningSHVGregg, Smith60 min
Apr 22, 1:58 AM CDTSevere Thunderstorm WarningSHVGregg62 min
Apr 22, 2:12 AM CDTSevere Thunderstorm WarningSHVHarrison63 min
Apr 22, 3:05 AM CDTSevere Thunderstorm WarningSHVCass55 min
Apr 22, 4:09 AM CDTSevere Thunderstorm WarningSHVCass66 min
Apr 22, 5:16 AM CDTSevere Thunderstorm WarningSHVMarion44 min
Apr 22, 5:51 AM CDTSevere Thunderstorm WarningSHVWood69 min
Apr 22, 6:03 AM CDTSevere Thunderstorm WarningSHVMarion57 min
Apr 22, 6:15 AM CDTSevere Thunderstorm WarningSHVCamp, Morris, Titus, Upshur60 min
Apr 22, 6:15 AM CDTSevere Thunderstorm WarningSHVFranklin60 min
Apr 22, 6:57 AM CDTSevere Thunderstorm WarningSHVBowie, Cass, Marion63 min
Apr 22, 6:57 AM CDTSevere Thunderstorm WarningSHVHarrison63 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.